Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
215 Posts
Discussion Starter · #1 ·
I've just being diagnozed with a Urinary Tract Infection and have been put on Bactrim for ten days. I'm IBS, very, very constipated type and am finding this antibiotic is making things so much worse and even with laxatives I'm still extremely constipated. Is there anything I can do to counteract this effect? I have always found antibiotics constipating and that's how my IBS began.Not sure what to do. I really thought I couldnt get much more constipated until I started on Bactrim.
Anyone else been through the same issues with antibiotics?? I wish I would get some kind of diarrhea for once in my life.
 

·
Registered
Joined
·
8 Posts
If you feel that you can no longer tolerate the antibiotics, you might want to try an herb called Uva Ursi. I'm not a doctor but I have had severe UTIs (blood and puss in the urine) that seemed to come out of nowhere. I try to avoid antibiotics unless absolutely necessary and gave the herb a shot when I knew I was getting one. I was told not to drink cranberry juice while using Uva Ursi b/c they counteract each other. Drink lots of water to help flush your system but you probably already know that. I'm an IBS D so I tend to have the opposite effect with antibiotics. Hope this helps.
 

·
Registered
Joined
·
192 Posts
I feel for you. These infecions are painful
. I agree with the last post, as far as drinking a lot of water and cranberry juice. I know for me that it at least helped with the pain when I went to the bathroom. I took Bactrim a couple times for urinary tract infections, but found I was allergic to sulfa drugs
. I now take Cipro for that problem. One of the possible side effects is diarrhea. I don't know if switching to something like this would help your constipation, but maybe you could ask your doc. I usually tolerate this one pretty well, but sometime I do get a little diarrhea the first couple days.
 

·
Registered
Joined
·
61 Posts
quote:I wish I would get some kind of diarrhea for once in my life.
I feel for you, I know constipation can be very rough and I get alot of UTI's as well, however I am IBS-D. And I'll tell ya, although the constipation is bad, you don't wanna wish for diarrhea either. Diarrhea is horrible and you get locked in the bathroom for hours at a time, or at least that's what happens to me. So try to hang in there and maybe try a different antibiotic for the UTI, like Levaquin. That one always makes my diarrhea so much worse, so maybe it at least won't constipate you. But again, you don't want diarrhea. Trust me on this...
 

·
Registered
Joined
·
215 Posts
Discussion Starter · #6 ·
Thanks you guy for all your support and sharing your experiences with me.Unfortunately I had to stop the antibiotics in the middle of the course, because the pain become so unbearable and my colon has stopped functioning completely even with three times as much laxatives I still have not had a bm in nearly five days. I am just so sensitive to all medications, I cannot tolerate any.I dont know what to do and if things will ever get as bad as they were before I started ... I thought things were bad then, but those antibiotics have really messed up my colon and it also seems to be spasming so badly. I can no longer eat and struggle to drink because my colon is so distended and the pain is pretty bad.I think I'm going to have to get a pretty good probiotic - havent yet found one that has made any difference for me in the past though, however I am going to have to do some research on it.I do hope that the infection doesnt get worse now that I have started and stopped the antibiotics. I was really scared to take them, because thats what caused my IBS-C several years ago. I was hoping things would be different this time but now my stomach is so much more hypersensitive.Sorry for maoning, I am so disappointed and afraid and not sure where to go from here, I'm even scared to tell my doctor about it - its hard to explain to docs that medication can cause such incredible stomach pain and constipation.Thanks for letting me talk, and thanks again for your support and understanding.
 

·
Registered
Joined
·
16 Posts
I feel for you as I used to get UTI's all of the time and I still do at times. I am diagnosed with Cystitis which I will have chronic UTI's all of my life plus the feeling of having to go to the bathroom all of the time and I have to really sit there and push to make sure my bladder is emptied. I guess my bladder is small.I even had two surgeries to stretch it out which was very painful but it has not helped. I always use Cipro because no other antibiotic works for me and I am allergic to bactrim. I also have irritable bowel with constipation at times I have the diarrhea and severe cramping along with endometriosis and I am only 36 years old. How depressing is that?Lisa
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top